Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 338, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 26, 2020, 3:49 PM EDT for Gwinnett County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2020, 3:49 PM EDT (19:49 UTC)
- Expired
- Aug 26, 2020, 4:18 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:54 PM EDT | TSTM WND DMG | 1 Nw Lawrenceville, GA | TREES AND POWERLINES DOWN OFF DOGWOOD LANE IN NW LAWRENCEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS52 KFFC 261949
SVRFFC
GAC135-262030-
/O.NEW.KFFC.SV.W.0338.200826T1949Z-200826T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
349 PM EDT Wed Aug 26 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Gwinnett County in north central Georgia...
* Until 430 PM EDT.
* At 349 PM EDT, a severe thunderstorm was located near
Lawrenceville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lawrenceville, Snellville, Lilburn, Grayson and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3401 8401 3390 8384 3383 8392 3383 8410
3396 8415
TIME...MOT...LOC 1949Z 321DEG 10KT 3394 8404
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
764
WWUS52 KFFC 262018
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
418 PM EDT Wed Aug 26 2020
GAC135-262027-
/O.CAN.KFFC.SV.W.0338.000000T0000Z-200826T2030Z/
Gwinnett GA-
418 PM EDT Wed Aug 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GWINNETT COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3401 8401 3390 8384 3383 8392 3383 8410
3396 8415
TIME...MOT...LOC 2012Z 321DEG 10KT 3388 8398
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 26, 2:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 248 PM EDT Wed Aug 26 2020 .SHORT TERM /Tonight through Thursday Night/... Lingering boundary of moisture that brought ample precipitation to the area yesterday is already setup this afternoon across northern Georgia as it continues to rotate around the edge of high pressure centered just south of the area. While the better moisture is expected to be concentrated across northern Georgia, that doesn't rule out isolated showers and thunderstorms for the rest of the forecast area. PWATS are still around 2+ inches across the area so any stronger storms that do form will be capable of heavy rain, especially any slow moving storms. Although the threat isn't as high as yesterday, this does line up well with the Marginal Risk of excessive rainfall from WPC across portions of northern Georgia, including the atlanta metro. Expecting coverage of showers and thunderstorms to decrease overall in the evening hours before tapering off overnight. As always with summer storms, a few storms may become strong with sufficient instability and daytime heating. High temperatures today are expected to be warm with highs in the upper 80s to lower 90s across northern Georgia with temperatures in the 90s across central Georgia. Continuing to monitor increased temperatures, dewpoints, and subsequent heat indices today as heat indices may rise to the lower 100s, especially across portions of central Georgia. Overnight lows for Thursday morning are forecast to be in the 60s in the mountains with lower 70s elsewhere. Chances for showers and thunderstorms on Thursday will be fairly low overall as high pressure aloft remains over the area and the better moisture remains to our north and to our west with Laura. Have capped chances around slight chance for much of the area. Otherwise, high temperatures on Thursday are expected to be warm, with highs nearly area-wide in the 90s. With increased temperatures, heat indices are forecast to range in the lower 100s across much of central Georgia and portions of central Georgia. While these values are just below heat advisory criteria, temperatures will continue to be monitored and those outside should take precautions due to the heat. Reaves .LONG TERM /Friday through Wednesday/... No major changes made to the extended forecast. We will continue to watch what the remains of Laura does as she curves E and moves across KY late Friday and into the weekend. No direct impacts are expected but increased rain chances will be in the cards as the associated upper level trough/short wave pass by N GA. This timeframe of increased rain chances will be late Friday into Saturday night favoring N GA with the greatest potential for showers and heavier rainfall. Once the remnants of Laura passes by to the N, WNW flow aloft will set up over the area with potential for moisture and short waves to increase any rainfall potential. A cold front is forecast to move into the area early Sunday and eventually stall across N FL before moving back to the N and E on Tuesday. The GFS and European are similar but the GFS is wetter overall with more Precip during this timeframe. Temps continue to be on the warm side with highs mainly in the 80s and 90s through day 7. BDL/01 && .AVIATION... 18Z Update... Mix of MVFR/VFR cigs around the taf sites which should lift to mainly VFR cigs. Isold SHRA/TSRA will be possible and included vcsh at atl metro taf sites aside from RYY/PDK/AHN where I included a tempo. Otherwise winds overall are more variable but are on the W side at ATL around 6kts or less. Winds and SHRA/TSRA should diminish overnight with mainly mid/high level cloud cover expected overnight. Isold SHRA/TSRA possible again Thursday but probability currently too low to mention in the taf. //ATL Confidence...18Z Update... Medium to high confidence on all elements. Reaves && .PRELIMINARY POINT TEMPS/POPS... Athens 72 92 73 90 / 20 10 5 40 Atlanta 72 91 74 90 / 20 20 10 50 Blairsville 67 85 69 83 / 20 30 20 50 Cartersville 72 92 74 89 / 20 20 20 50 Columbus 75 94 75 92 / 20 20 10 50 Gainesville 71 90 73 87 / 20 20 10 50 Macon 73 93 74 91 / 20 5 10 50 Rome 72 92 74 88 / 20 20 20 50 Peachtree City 72 91 73 89 / 20 20 10 50 Vidalia 74 93 75 92 / 20 10 5 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reaves LONG TERM....01 AVIATION...Reaves
Hazardous weather outlook, Aug 26, 4:20 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 420 AM EDT Wed Aug 26 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 420 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected over north and central Georgia this afternoon and evening. A few storms will be strong with gusty winds and frequent lightning. Locally heavy rainfall can also be expected over north Georgia that could lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to scattered thunderstorms can be expected on Thursday, and scattered to numerous thunderstorms can be expected Friday through Tuesday. A few storms could be strong to severe with strong to damaging winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 26, 2:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
236 PM EDT Wed Aug 26 2020
GAZ023-025-034-035-261930-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
236 PM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 330 PM EDT...
At 235 PM EDT...a strong thunderstorm was over Chateau Elan, or 8
miles northwest of Winder...moving east at 10 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Winder, Braselton, Auburn, Flowery Branch, Hoschton, Carl, Road
Atlanta-Lanier Speedway, County Line, Thompsons Mill, Chateau Elan
and Hog Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3404 8396 3419 8396 3413 8364 3397 8365
TIME...MOT...LOC 1835Z 288DEG 7KT 3408 8382Special weather statement, Aug 26, 2:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Wed Aug 26 2020
GAZ022-023-261915-
Hall GA-Forsyth GA-
250 PM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL AND
NORTHEASTERN FORSYTH COUNTIES UNTIL 315 PM EDT...
At 250 PM EDT...a strong thunderstorm was over Chestatee, or 7 miles
northeast of Cumming...moving south at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Cumming, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Oscarville, Coal Mountain and Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3420 8380 3413 8396 3417 8406 3416 8408
3417 8412 3433 8414 3434 8401 3433 8396
3434 8396 3434 8395
TIME...MOT...LOC 1850Z 345DEG 17KT 3426 8402
WIND...40MPHSpecial weather statement, Aug 26, 3:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Wed Aug 26 2020
GAZ024-261930-
Banks GA-
305 PM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 330 PM EDT...
At 305 PM EDT...a strong thunderstorm was near Homer...moving
southeast at 15 mph.
HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Homer, Maysville, Gillsville, Pinefield Crossroads, Hollingsworth and
Banks Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3442 8338 3432 8339 3429 8336 3421 8341
3426 8348 3425 8354 3426 8358 3432 8365
3435 8365 3437 8367 3442 8363 3442 8362
3444 8361 3445 8359 3447 8357
TIME...MOT...LOC 1905Z 299DEG 11KT 3437 8357
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 26, 3:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Aug 26 2020
GAZ034-262000-
Gwinnett GA-
330 PM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR GWINNETT COUNTY UNTIL 400 PM
EDT...
At 330 PM EDT...a strong thunderstorm was over Lawrenceville...moving
east at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Suwanee, Dacula, Grayson and Harbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3402 8386 3400 8387 3398 8383 3393 8383
3388 8394 3396 8414 3404 8408
TIME...MOT...LOC 1930Z 285DEG 10KT 3399 8401
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:36 PM EDT | Special Weather Statement | FFC | Barrow | 54 min |
| Aug 26, 2:50 PM EDT | Special Weather Statement | FFC | Forsyth | 25 min |
| Aug 26, 3:05 PM EDT | Special Weather Statement | FFC | Banks | 25 min |
| Aug 26, 3:30 PM EDT | Special Weather Statement | FFC | Gwinnett | 30 min |
| Aug 26, 4:38 PM EDT | Special Weather Statement | FFC | Wilkes | 37 min |
| Aug 26, 5:14 PM EDT | Special Weather Statement | FFC | Taliaferro | 31 min |
| Aug 26, 5:40 PM EDT | Special Weather Statement | FFC | Warren | 35 min |
| Aug 26, 6:14 PM EDT | Special Weather Statement | FFC | Washington | 31 min |
| Aug 26, 6:48 PM EDT | Special Weather Statement | FFC | Johnson, Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.